question-icon

Suggest remedy for diabetes and fluctuating glucose levels

default
Posted on Wed, 13 May 2015
Question: My father is obese. HE IS 65, Vietnam WAR VET. HEP C. SEVERAL DAYS AGO HE FELL OFF THE BED AND WE FOUND OUT IT WAS BC HIS SUGAR WENT DOWN TO 35. HE STAYED AT THE HOSPITAL FOR 3 DAYS. CAME HOME, HE'S BEEN HOME FOR 2 DAYS AND HIS SUGAR KEEPS DROPPING AGAIN TO 40, 80, 91. HE HAS TYPE 2 DIABETES. HE IS EATING AND DRINKING. WE'VE EVEN GIVEN HIM SOME CANDY TO GET IT UP. WHAT COULD BE WRONG? WHAT CAN WE DO?
doctor
Answered by Dr. Shehzad Topiwala (1 hour later)
Brief Answer:
Low glucose

Detailed Answer:
Sorry to note your father's medical problem.

Persistent low glucose that does not respond to repeated attempts to raise it to normal with oral food sources, is a medical emergency. I understand he was just discharged from the hospital. But I suggest you take him to the ER again.
I have trained my patients in the use of an emergency injection called Glucagon until ambulance arrives.
His glipizide is the most likely cause of the sugar drops. When I see a patient like him in my practice, I advise them to stop glipizide immediately.
Once his glucoses are stable in the normal range, then he must see an endocrinologist in person to comprehensively evaluate why he is prone to such severe low glucose reactIons.
This entails a thorough physical examination followed by blood tests such as
Creatinine
LFT
TSH
8 am cortisol

Then a long term plan can be made based on the results of these tests to arrive at a better choice of medications for him which will make low sugar reactions less likely
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for diabetes and fluctuating glucose levels

Brief Answer: Low glucose Detailed Answer: Sorry to note your father's medical problem. Persistent low glucose that does not respond to repeated attempts to raise it to normal with oral food sources, is a medical emergency. I understand he was just discharged from the hospital. But I suggest you take him to the ER again. I have trained my patients in the use of an emergency injection called Glucagon until ambulance arrives. His glipizide is the most likely cause of the sugar drops. When I see a patient like him in my practice, I advise them to stop glipizide immediately. Once his glucoses are stable in the normal range, then he must see an endocrinologist in person to comprehensively evaluate why he is prone to such severe low glucose reactIons. This entails a thorough physical examination followed by blood tests such as Creatinine LFT TSH 8 am cortisol Then a long term plan can be made based on the results of these tests to arrive at a better choice of medications for him which will make low sugar reactions less likely